Mar 20, 2010
I have done my best to warm people about the sight threatening side effects from Topamax, but this last week I have seen the worst case scenario up close and personal.
This patient was a 65 year-old man on only 25 mg of Topamax a day for headaches. It took us over 8 hours just to get the eye pressure under 50 (which is still about 3 times normal.) He was rapidly losing vision from an attack of acute angle closure glaucoma IN BOTH EYES. That is one of the most significant things that people don't always realize. In my business it is extraoridinarily rare for an acute, severe problem to happen to both eyes unless there is some sort of terrible industrial accident, explosion or facial trauma. Topamax, when it causes this extreme side effects, will almost universally affect both eyes. What is the indicence? I don't think anyone knows but I'll just throw it out there. If I make a very gross estimate that there might be 2000 people in my city taking Topamax and I, personally have seen 2 attacks in one year, then that would put the risk at about 1 in 1000. Please understand that I have no scientific evidence to base this rate on and that this is purely my very rough estimate from my experience only. So take it for what's it worth.
By the way the patient has improved dramatically but is still on four different glaucoma medications and one dilating drop. He is nowhere close to a full recovery and I suspect that he will probably have long term negative effects from the attack.
If you are on Topamax or considering taking it, please be aware that it can cause acute myopia, choroidal effusions, acute angle closure glaucoma and severe vision loss. There is absolutely no way to predict who will get this side effect and it can occur even at very low doses. If you are already taking Topamax and you notice any early signs of vision loss or eye pain please see an ophthalmologist immediately.